Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 91, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 12:21 PM EDT for Loudoun County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 12:21 PM EDT (16:21 UTC)
- Expired
- Sep 28, 2004, 4:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Loudoun County, VA
The radar
The Sterling radar (KLWX), 22 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 281622 FFWLWX VAC107-282015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1221 PM EDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... LOUDOUN COUNTY IN NORTHERN VIRGINIA * UNTIL 415 PM EDT * AT 1215 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER CENTRAL LOUDOUN COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH LATE AFTERNOON. EMERGENCY SERVICES OFFICALS REPORT BEAVER DAM CREEK COMING OUT OF ITS BANKS NEAR PHILOMONT. OTHER CREEKS AND STREAMS ARE EXPECTED TO FLOOD AS THE AXIS OF HEAVY RAINFALL REMAINS OVER LOUDOUN COUNTY. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE PURCELLVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3898 7774 3899 7758 3930 7757 3928 7779 $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:05 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 28, 11:05 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT TUE SEP 28 2004 .SHORT TERM (THIS AFTERNOON)... ...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE THROUGH THIS EVENING... ...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF N-CNTRL VA TIL 5PM EDT... ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS. TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING ISSUED AT 1500Z. FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY... WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT 06Z. && .AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE AND ASSOCIATED PRECIP SHIELD PULLS AWAY. && .MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE PASSES EAST OF THE WATERS. && .HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM RIVERS. WILL CONTINUE TO MONITOR THIS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004. VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051. WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055. .MARINE...SCA ALL ZONES. && SHORT TERM/AVIATION...SMZ MARINE/LONG TERM/WATCHES...HTS WARNINGS...DRM
Hazardous weather outlook, Sep 28, 11:54 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT TUE SEP 28 2004 MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-290900- ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA- CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA- HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA- MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD- 1154 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND ALONG AND WEST OF THE BLUE RIDGE AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...AREAS OF NORTHERN AND CENTRAL VIRGINIA ALONG AND WEST OF THE BLUE. .DAY ONE... HEAVY RAINFALL IS OCCURRING ASSOCIATED WITH THE REMNANTS OF JEANNE. SIGNIFICANT RAINS OF THREE TO FIVE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 10 PM. THIS WILL CAUSE FLOODING ALONG SMALL CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS AND OTHER LOW LYING AREAS. CONSULT CURRENT FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON THE FLOOD THREAT. .DAYS TWO THROUGH SEVEN... THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING. DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281649- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD- HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- 1154 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND AND VIRGINIA EAST OF THE BLUE RIDGE INCLUDING WASHINGTON DC. .DAY ONE... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO AREAS OF RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. RAINFALL AMOUNTS EAST OF THE BLUE RIDGE COULD RANGE BETWEEN ONE AND TWO INCHES. IN ADDITION AREAS ALONG AND EAST OF A SPOTSYLVANIA TO NORTHERN CALVERT COUNTY LINE ARE UNDER A TORNADO WATCH UNTIL 5 PM. .DAYS TWO THROUGH SEVEN... THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING. SMZ
In the hours before
Special weather statement, Sep 28, 12:02 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1202 PM EDT TUE SEP 28 2004 VAZ042-281630- LOUDOUN VA- 1202 PM EDT TUE SEP 28 2004 ...STRONG THUNDERSTORM IN SOUTHERN LOUDOUN COUNTY... AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GLEEDSVILLE...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF PURCELLVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1230 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 11:18 AM EDT | Flash Flood Warning | LWX | Augusta, Highland, Nelson, City of Staunton, City of Waynesboro | 6 hr |
| Sep 28, 11:32 AM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 6 hr |
| Sep 28, 11:51 AM EDT | Flash Flood Warning | LWX | Page, Shenandoah, Warren | 6 hr |
| Sep 28, 12:05 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 6 hr |
| Sep 28, 2:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Sep 28, 2:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Sep 28, 3:06 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 3 hr |
| Sep 28, 3:06 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 4 hr |
| Sep 28, 3:19 PM EDT | Special Marine Warning | LWX | 116 min | |
| Sep 28, 3:22 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 3 hr |
| Sep 28, 3:59 PM EDT | Special Marine Warning | LWX | 46 min | |
| Sep 28, 4:08 PM EDT | Flash Flood Warning | LWX | Loudoun | 4 hr |
| Sep 28, 5:07 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 4 hr |
| Sep 28, 5:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Sep 28, 5:16 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 4 hr |
| Sep 28, 5:30 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 3 hr |
| Sep 28, 5:45 PM EDT | Flash Flood Warning | LWX | Page, Shenandoah, Warren | 3 hr |
| Sep 28, 5:55 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 3 hr |
| Sep 28, 5:56 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 3 hr |
| Sep 28, 6:07 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.